Georgia, 2004Flash Flood and Damaging Winds in Georgia, July 25, 2004
July 25, 2004 · NWS FFC · 13 events in 10 counties and zones
6 thunderstorm wind, 5 lightning, 1 heavy rain, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $192,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 25, 4:25 PM EST, 35 minutes earlier.
Area forecast discussion, Jul 25, 4:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT SUN JUL 25 2004
.SHORT TERM...
LINE OF SHOWERS/THUNDERSTORMS DEVELOPING ACROSS WESTERN ALABAMA
APPEAR TO BE ASSOCIATED WITH SHORTWAVE PROGGED TO SWEEP ACROSS THE
TENNESSEE VALLEY THIS AFTERNOON/EVENING. LINE APPEARS TO BE
DEVELOPING SOUTHWARD WITH TIME AND COULD AFFECT MUCH OF COUNTY
WARNING AREA LATER TODAY AND TONIGHT. WILL KEEP CLOSE WATCH BUT
CURRENT THINKING MAY HAVE TO GO WITH GOOD CHANCE PORTIONS OF WESTERN
GEORGIA...CHANCE ELSEWHERE. MODELS CONTINUE TO SHOW UPPER TROF
CENTERED OVER THE GREAT LAKES DEEPENING AS IT DRIFTS EAST THROUGH
THE EARLY PART OF THE WEEK. MODELS SIMILAR WITH AXIS SHIFTING EAST
OF COUNTY WARNING TUESDAY NIGHT. OLD FRONTAL BOUNDARY STRETCHING
ACROSS SOUTHCENTRAL GEORGIA THIS AFTERNOON PROGGED TO DRIFT
NORTHWARD TONIGHT AND MONDAY WITH COLD FRONT EXPECTED TO PUSH ACROSS
THE AREA MONDAY NIGHT AND TUESDAY. CURRENT FORECAST WITH BEST POPS
MONDAY/MONDAY NIGHT STILL LOOK GOOD AND PLAN TO CONTINUE THAT TREND.
AS BOUNDARY PUSHES INTO CENTRAL SECTIONS TUESDAY PLAN TO CARRY
HIGHEST POPS THERE. GFS SHOW DRIER AIR ADVECTING INTO EXTREME
NORTHWEST GEORGIA BY 18Z TUESDAY...BUT ETA A BIT SLOWER. WILL LET
CURRENT FORECAST WITH POPS NORTHWEST MAINLY TUESDAY MORNING..BUT MAY
TO HAVE TO CARRY LOW POPS THROUGHOUT THE DAY IF LATER RUNS SUPPORT
IT.
.LONG TERM...
WITH AXIS OF UPPER TROF EAST OF THE COUNTY WARNING AREA WEDNESDAY
AND COLD FRONT MEANDERING ACROSS SOUTH GEORGIA...LOOK FOR A RETURN
TO A MORE DIURNAL SUMMERTIME PRECIP PATTERN SETTING UP FOR THE REST
OF THE WEEK. SLIGHTLY BETTER CHANCE GETTING ON THE WAY FOR THE
WEEKEND AS WE GET INTO BETTER RETURN FLOW AROUND ATLANTIC RIDGE.
&&
.AVIATION...HAZE ONCE AGAIN IN THE PICTURE AS LOW LEVEL SOUTHEAST
WINDS HAVE BROUGHT THE HAZE UP INTO NORTH GEORGIA. PRETTY SOLID LINE
OF RW/TRW ACROSS AL MOVING SLOWLY EASTWARD. THIS SHOULD KEEP AN
ACTIVE EVENING ACROSS THE ATL AREA WITH MOST LIKELY TIME 23Z-02Z.
WITH SOUTHERLY BOUNDARY LAYER WINDS MAY SEE SOME SC AGAIN AROUND
SUNRISE MON. THAT AND VSBY STRONGLY DEPENDENT ON AMOUNT AND EXTENT
OF RAIN THIS EVENING. FOR NOW WILL GO FOR A REPEAT OF THIS MORNING
WITH CIGS 15-25 BKN EARLY MORNING AND VSBY 3-5F. WINDS POSSIBLY
COMING AROUND TO SOUTHWEST MON AFTN.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 73 85 70 86 / 40 60 50 40
ATHENS 72 85 70 86 / 30 60 60 60
GAINESVILLE 72 84 70 85 / 40 60 60 50
ROME 73 85 70 87 / 50 70 50 40
COLUMBUS 74 89 71 88 / 40 60 50 50
MACON 73 88 71 88 / 30 60 50 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 25, 2:00 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT SUN JUL 25 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-252300-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
236 PM EDT SUN JUL 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING
MAINLY ACROSS NORTHWEST GA...
.SYNOPSIS...
A WEAK UPPER LEVEL WAVE ACROSS MIDDLE TENNESSEE AND NORTHERN ALABAMA
WILL MOVE NORTHEAST CLIPPING PARTS OF NORTHWEST GEORGIA LATE THIS
AFTERNOON. STRONG THUNDERSTORMS ARE DEVELOPING ACROSS NORTHERN
ALABAMA THIS AFTERNOON AND THIS AREA MAY SPREAD INTO NORTHWEST
GEORGIA BY MID TO LATE AFTERNOON.
.PRIMARY HAZARD...
DAMAGING WINDS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. THE STRONGEST
STORMS WILL BE MAINLY NORTHWEST OF A LINE FROM ROME TO CALHOUN TO
BLUE RIDGE BETWEEN THE HOURS OF 4 PM AND 8 PM EDT.
.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS NORTH AND CENTRAL GEORGIA. MOIST AND UNSTABLE AIR
MASS IN PLACE WITH SURFACE BASED CAPES TO 2000 ALONG WITH WEAK UPPER
WAVE WILL PROVIDE MARGINAL POTENTIAL FOR DAMAGING WINDS ACROSS
NORTHWEST GEORGIA FOR FEW HOURS DURING THE MID TO LATE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WITH MINIMAL COVERAGE AND MARGINAL POTENTIAL FOR ORGANIZED SEVERE
WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SATURDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
39
In the hours before
Special weather statement, Jul 25, 4:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 PM EDT SUN JUL 25 2004
GAZ011-019-252145-
516 PM EDT SUN JUL 25 2004
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN FLOYD AND
CHATTOOGA COUNTIES UNTIL 545 PM EDT...
AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING NORTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 545 PM EDT.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Event by event
6 thunderstorm wind, 5 lightning, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Floyd
- When
- July 25, 5:00 PM EST
- Where
- Floyd County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.850, -84.617
The Floyd County 911 center reported that numerous trees were down throughout the county.
Thunderstorm Wind, Walker
- When
- July 25, 5:48 PM EST
- Where
- Walker County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.883, -85.267
The Walker County 911 center reported that numerous trees were down countywide.
Thunderstorm Wind, Catoosa
- When
- July 25, 6:00 PM EST
- Where
- Catoosa County, 5 mi S of Ft Oglethorpe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.904, -85.138 (the zone’s center; the record gives no point)
The Catoosa County 911 center reported that a couple of trees were down on Cedar Lane.
Lightning, Catoosa
- When
- July 25, 6:00 PM EST
- Where
- Catoosa County, Ft Oglethorpe
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.904, -85.138 (the zone’s center; the record gives no point)
The Catoosa County 911 center reported that a structure was struck by lightning. No damages were reported.
Thunderstorm Wind, Polk
- When
- July 25, 6:12 PM EST
- Where
- Polk County, 1 mi W of Fish Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.002, -85.188 (the zone’s center; the record gives no point)
A storm spotter reported that several trees were blown down just west and south of Fish Creek.
Lightning, Polk
- When
- July 25, 6:12 PM EST
- Where
- Polk County, Fish Creek
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.733, -85.317
A storm spotter reported that an 18-year old male was struck and injured by lightning while standing by a tree. In addition, two homes in the same general area were struck by lightning.
Heavy Rain, Upson
- When
- July 25, 6:20 PM EST to 7:20 PM EST
- Where
- Upson County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.881, -84.299 (the zone’s center; the record gives no point)
A storm spotter for the National Weather Service reported that heavy rain from persistent thunderstorms had resulted in minor street flooding throughout the county.
Thunderstorm Wind, Meriwether
- When
- July 25, 6:35 PM EST
- Where
- Meriwether County, Manchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.000, -85.150
The Meriwether County 911 center reported that several trees were down across U.S. Highway Alternate 27/Georgia Highway 85.
Lightning, Upson
- When
- July 25, 7:20 PM EST
- Where
- Upson County, Pickard
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.317, -85.250
The Upson County Emergency Management Director and a storm spotter for the National Weather Service reported that three homes were struck by lightning in the western part of the county. Two of the homes only suffered minor electrical damage to appliances. The third home was struck on a gable end. A small fire was ignited in the attic as a result. Damage was minimal. All of the incidents occurred in the Thurston community, 5 to 10 miles west of Thomaston.
Lightning, Whitfield
- When
- July 25, 7:26 PM EST
- Where
- Whitfield County, 1 mi ESE of Pratersville
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
A trained spotter and cooperative observer for the National Weather Service in Peachtree City, Georgia reported that a barn was struck and set on fire by lightning in the extreme southeast part of the county near the community of Nauce Springs.
Lightning, Fayette
- When
- July 25, 8:15 PM EST
- Where
- Fayette County, 4 mi NNW of Kenwood
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.783, -84.300
The Citizen newspaper of Fayette county reported that lightning struck Evander Holyfield's guest house off Georgia Highway 279 near the Clayton county line, setting it on fire and causing an estimated $80,000 in damage. In another incident, ongoing simultaneously, lightning struck a home on Westbridge Road and set the attic on fire.
Thunderstorm Wind, De Kalb
- When
- July 25, 10:06 PM EST
- Where
- De Kalb County, Decatur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.772, -84.226 (the zone’s center; the record gives no point)
A storm spotter for the National Weather Service reported that a number of large arm-sized, three-inch, branches were down, including several which had brought down power lines in the area. Power was out to a rather large area of the North Druid Hills and Decatur areas, including the North DeKalb Mall.
Flash Flood, Fulton
- When
- July 25, 11:31 PM EST to 11:45 PM EST
- Where
- Fulton County, 5 mi WNW of Atlanta
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
A storm survey conducted by the Service Hydrologist from the National Weather Service in Peachtree City concluded that Proctor Creek on the west side of Atlanta in Atlanta rose up to four feet out of its banks during a very heavy thunderstorm. The water flooded Grove Park with one to three feet of water flowing through the park, including a play ground and a soccer field. No significant property damage or injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, July 25 to 26, 2004$1.9 million · 11 events
- Flash Flooding in West Virginia, July 25 to 26, 2004$700,000 · 2 events
- Flash Flooding and Flood in New Mexico, July 25 to 26, 20042 injured · $200,000 · 5 events
- Damaging Winds in Texas, July 25, 2004$178,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Alabama, July 25, 2004$152,000 · 1.5 in hail · 2 events
- Flash Flood in North Carolina, July 25, 2004$100,000 · 1 event
- Flash Flooding and Damaging Winds in Alabama, July 25, 2004$40,000 · 50 kt wind · 8 events
- Damaging Wind in Tennessee, July 25, 2004$40,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, July 25, 2004$25,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, July 25, 2004$25,000 · 50 kt wind · 1 event
- Damaging Winds in Mississippi, July 25, 2004$17,000 · 68 kt wind · 6 events
- Damaging Wind in Tennessee, July 25, 2004$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415386, 5415381, 5415379, 5415380, 5415382, 5415383, 5415387, 5415384, 5415388, 5415460, 5415461, 5415459, 5415385.